Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Crit Care. 2008;12(1):202. doi: 10.1186/cc6166. Epub 2008 Jan 8.

Clinical review: Major consequences of illicit drug consumption.

Author information

  • 1Guy's and St Thomas' NHS Foundation Trust, Lambeth Palace Road, London SE1 7EH, UK.

Abstract

Because illicit drugs are now widely consumed, every doctor needs to know their acute medical consequences and complications. Here, we review the problems associated with the different drugs from a systems-based viewpoint. Apart from the respiratory depressant effect of opioids, crack cocaine is the most common cause of respiratory complications, mainly linked with its mode of use, with airway burns, pneumothorax, pneumomediastinum, and lung syndromes being well-recognised sequelae. Because of its marked cardiovascular effects, cocaine is also a major cause of coronary syndromes and myocardial infarction. Amphetamines may produce similar effects less commonly. Hyperthermia may occur with cocaine toxicity or with 3,4-methylenedioxymethamphetamine (MDMA) due to exertion or from serotonin syndrome. Cerebral haemorrhage may result from the use of amphetamines or cocaine. Hallucinations may follow consumption of LSD, amphetamines, or cocaine. MDMA is a major cause of acute severe hyponatraemia and also has been linked with hepatic syndromes. Collapse, convulsions, or coma may be caused in different circumstances by opioids, MDMA, or gamma hydroxybutyrate and may be aggravated by other sedatives, especially alcohol and benzodiazepines. Recognition of these acute complications is urgent, and treatment must be based on an understanding of the likely underlying problem as well as on basic principles of supportive care.

PMID:
18279535
[PubMed - indexed for MEDLINE]
PMCID:
PMC2374627
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk